Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 20, 2022, 7:16 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 7:16 PM MST (02:16 UTC)
- Expired
- Jul 20, 2022, 9:47 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 97 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2919 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WGUS55 KTWC 210216
FFWTWC
AZC003-210515-
/O.NEW.KTWC.FF.W.0029.220721T0216Z-220721T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
716 PM MST Wed Jul 20 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Cochise County in southeastern Arizona...
* Until 1015 PM MST.
* At 716 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sunizona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3201 10963 3197 10950 3193 10950 3176 10948
3175 10972 3190 10971 3195 10969
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH1 follow-up statement
589
WGUS75 KTWC 210447
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
947 PM MST Wed Jul 20 2022
AZC003-210457-
/O.CAN.KTWC.FF.W.0029.000000T0000Z-220721T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
947 PM MST Wed Jul 20 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL COCHISE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3201 10963 3197 10950 3193 10950 3176 10948
3175 10972 3190 10971 3195 10969
$$
TGDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:19 PM MST, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 2:19 PM MST, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 219 PM MST Wed Jul 20 2022 .SYNOPSIS... Warmer than average temperatures will continue this week with a daily chance of afternoon and evening showers and thunderstorms, mainly south and east of Tucson. An uptick in monsoon activity is expected beginning this weekend with temperatures returning closer to normal. && .DISCUSSION...Today through Tuesday. Convection early this afternoon remains focused over the White Mtns with further development expected over eastern Cochise County and south of the international border going into this evening. CAMs continue to hit a similar evolution of activity as yesterday with strongest storms this evening into tonight. There could be some organization to storms as they transition from east to west with deep layer shear values in the 20-30 knot range still present. Instability is forecast to remain highest south of the border with SBCAPE values on our side of the border between 1000-1500 J/kg east and south of Tucson this afternoon. As a large complex of storms develops south of the border, strong activity could clip our southern zones of Cochise, Santa Cruz, and Pima counties. Strong winds, blowing dust, and locally heavy rain will be the main concerns. There will be the additional upper level support of a passing shortwave overnight tonight which could also fuel scattered showers and storms into the morning hours on Thursday across portions of the area. Thursday through the Weekend. Scattered showers and storms will continue tomorrow and Friday with best chances east and south of Tucson again. Ridge centered over northern Arizona will shift eastward toward the Four Corners on Friday and continue to push eastward into the weekend. Heat remains a concern with Friday looking to be the hottest day of the week. With little relief at night and the compounding effect of several days of heat, have gone ahead and issued an Excessive Heat Warning for Friday. Friday remains the transition day as the flow pattern begins to change and the door becomes open to the next southerly moisture surge and therefore, next uptick in monsoonal activity. By this weekend, more widespread showers and storms are forecast with overnight activity possible. Weaker flow pattern will also increase the flash flood threat with storms that do develop. With heights decreasing as the ridge pushes eastward along with increasing moisture levels, temps will come back down to seasonal normals late this weekend into early next week. && .AVIATION...Valid through 22/00Z. Isolated -SHRA/-TSRA will start to ramp up later this afternoon becoming scattered TSRA/SHRA this evening, slowly dissipating overnight. Lower cigs between 6-10k ft MSL can be expected around precipitation, including gusty winds up around 40 kts. Otherwise, cloud bases range 10-15k ft MSL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Temperatures will remain several degrees above average the next couple days with daily thunderstorm chances. Storms become more widespread this weekend into next week as moisture increases area- wide, providing a greater potential for heavy rainfall. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 11 AM to 8 PM MST Friday for AZZ501- 502-504-505. && Public...Guillet Aviation...Howlett Fire Weather....Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 1:31 PM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
131 PM MST Wed Jul 20 2022
AZZ509-510-202115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
131 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of north central Graham
and northern Greenlee Counties through 215 PM MST...
At 131 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Hannagan Meadow, or 24 miles north of Clifton, moving
south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rose Peak.
This includes Route 191 between mile markers 179 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3310 10968 3353 10958 3351 10905 3317 10905
TIME...MOT...LOC 2031Z 355DEG 11KT 3339 10933
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 20, 2:15 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
215 PM MST Wed Jul 20 2022
AZZ509-510-202200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
215 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of central Graham and
central Greenlee Counties through 300 PM MST...
At 215 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Morenci, or 22 miles northwest of Clifton, moving
southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Pima, Central, York, Three Way and Guthrie.
This includes the following highways...
Route 70 between mile markers 312 and 372.
Route 75 between mile markers 392 and 398.
Route 78 between mile markers 155 and 158.
Route 191 between mile markers 119 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 10970 3332 10917 3270 10919 3285 11000
TIME...MOT...LOC 2115Z 024DEG 17KT 3317 10963
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 20, 2:59 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
259 PM MST Wed Jul 20 2022
AZZ509>511-202245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
259 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of southeastern Graham
and central Greenlee Counties through 345 PM MST...
At 259 PM MST, Doppler radar was tracking a strong thunderstorm over
Clifton, moving southwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Roper Lake State Park,
Safford Regional Airport, Pima, Duncan, Central, York, Franklin,
Three Way, Swift Trail Junction, Guthrie and Frye Mesa Dam.
This includes the following highways...
Route 70 between mile markers 331 and 385.
Route 75 between mile markers 379 and 398.
Route 78 between mile markers 155 and 174.
Route 191 between mile markers 113 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3275 10990 3317 10972 3317 10905 3261 10905
TIME...MOT...LOC 2159Z 024DEG 16KT 3303 10924
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 20, 3:44 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
344 PM MST Wed Jul 20 2022
AZZ509-510-202330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
344 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of southeastern Graham
and southeastern Greenlee Counties through 430 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Clifton, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie.
This includes the following highways...
Route 70 between mile markers 356 and 385.
Route 75 between mile markers 379 and 398.
Route 78 between mile markers 155 and 161.
Route 191 between mile markers 140 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3262 10952 3306 10931 3299 10905 3291 10905
3291 10904 3257 10905
TIME...MOT...LOC 2244Z 014DEG 9KT 3293 10911
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 20, 5:16 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
516 PM MST Wed Jul 20 2022
AZZ508-512-513-210100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
516 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of north central
Cochise County through 600 PM MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Willcox, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox, Pearce-Sunsites, Cochise and Kansas Settlement.
This includes the following highways...
Route 181 between mile markers 47 and 48.
Route 186 between mile markers 327 and 351.
Route 191 between mile markers 48 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3229 10982 3227 10954 3187 10952 3196 11003
TIME...MOT...LOC 0016Z 014DEG 8KT 3211 10969
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 20, 7:00 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
700 PM MST Wed Jul 20 2022
AZZ508-512-210245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
700 PM MST Wed Jul 20 2022
...A strong thunderstorm will impact portions of east central Cochise
County through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Pearce-Sunsites, or 31 miles southeast of Willcox,
moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elfrida, Sunizona, McNeal and Rucker Canyon.
This includes the following highways...
Route 80 between mile markers 395 and 397.
Route 181 between mile markers 39 and 55.
Route 191 between mile markers 18 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3196 10980 3192 10917 3157 10923 3159 10981
TIME...MOT...LOC 0200Z 023DEG 8KT 3184 10959
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 20, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 20, 7:00 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 21, 1:48 PM MST | Special Weather Statement | TWC | Graham | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.